Dijana Katan, DVM, MPH, DABT
Associate Veterinarian, Clinical Toxicology
Pet Poison Helpline®
Cold and flu season is in full swing. Hopefully, you have not been affected, but if you have, you may be relying pretty heavily on your cold and flu medications. While the medications may be making you feel better, make sure to keep them out of reach of your pets as it can make them very sick. So why are cold and flu medications a problem for pets?
Most cold and flu medications are combinations of multiple ingredients. Most commonly, cold and flu medication will contain some version of an analgesic (pain medication). One example is acetaminophen (found in Tylenol). Other analgesics that can be included are non-steroidal anti-inflammatories (NSAIDs). This group can help with pain relief and has an anti-inflammatory component as well. Some commonly used NSAIDs in cold and flu medications include ibuprofen (found in Advil) and naproxen (found in Aleve). At high enough doses, they can all be problematic for our pets. Acetaminophen can cause liver failure and blood abnormalities (methemoglobinemia). While ibuprofen and naproxen can cause stomach ulcers and kidney failure. Cats are particularly sensitive to acetaminophen and NSAIDs. A very small amount can cause problems for them.
Another ingredient type often found in cold and flu medication are decongestants. The most commonly used decongestants include pseudoephedrine and phenylephrine. While pseudoephedrine is more potent, ingestion of either ingredient can cause excitation in pets. Ingestion of these decongestants can make a pet more hyper, seem restless, have a faster heart rate, and in some cases tremors or seizures can occur.
Antihistamines may also be found in cold and flu medication. While they are generally used to help us sleep during our illness, they can make a pet overly sedate. Also, in some cases where a very high dose is ingested, they can actually make pets overly excited and result in similar signs like the decongestants.
Finally, antitussives (cough medication) such as dextromethorphan may be included in cold and flu medication. Ingestion of dextromethorphan can result in similar clinical signs as decongestants. Hyperactivity or agitation can be seen along with an increase in heart rate. The signs can be worse when both dextromethorphan and a decongestant are taken together. Alternatively, when dextromethorphan is taken with an antihistamine, sedation, redness/ flushing of the skin, dry gums, and dilated pupils may occur.
While some of the signs sound very concerning, issues can be avoided by keeping medications away from your pets. Make a plan now to adequately store any medication you may need so that an accidental ingestion doesn’t occur with your pet when you’re under the weather.